Select from virtual introductory workshops on computer science and computational thinking as well as follow-up sessions to build expertise.
Summer 2021 Professional Development for K-8
PLEASE NOTE: All summer PD for 2021 is online. In addition, the Maryland Center for Computing Education does not provide individual stipends to teachers for its professional development. In some cases CPD credit is available. Please check with your district point of contact for questions around stipend eligibility and availability.
Computer Science workshops will be offered at NO COST to all Maryland Public school teachers who are approved by their district and accepted into the 2020-21 program. Private school teachers who serve under-represented and under-served communities may be qualified for scholarships Others can participate for a fee. Apply now! If you are looking for PD for full courses in middle school, please see the secondary page.
|Code.org CS Fundamentals||The CS Fundamentals units are designed to be an introduction to CS for students of all ages, starting as young as Kindergarten pre-readers. The courses blend online, self-guided and self-paced tutorials with “unplugged” activities that require no computer at all. Each course consists of a set of lessons that may be implemented as one unit or over the course of a semester. This workshop will guide teachers new to Code.org fundamentals in implementing the units effectively with their students and will combine synchronous and independent sessions. 0.5 CPD credits --( 7.5 hours total. July 19 & 20 8:30am-12:30pm)||Register|
|Introduction to Scratch programming||With Scratch, you can program your own interactive stories, games, and animations. Scratch helps young people learn to think creatively, reason systematically, and work collaboratively — essential skills for life in the 21st century. This workshop is a basic introduction to Scratch for K-8 teachers and will combine synchronous sessions, independent work, and small group collaborations. 1.0 CPD credits (15 hours: July 6-9 10 am -2 pm 4 days, 4 hours a day)||Register|
|Beginning with CS: Early Childhood and Scratch Jr.||Early childhood is a great time to introduce students to computer science. We will introduce a ready to use curriculum and explore how to use Scratch Jr. and/or Code.org for implementation. Participants will learn the basics of Scratch Jr, a coding language that young children (ages 4-8) can use to program their own interactive stories and games while learning to solve problems, design projects, and express themselves creatively. This is an excellent entry point for anyone new to coding and/or if you would like to learn Scratch. 1 CPD credit (16 hours: June 29 and 30 8:30-4:30, 8 hours a day for 2 consecutive days combined synch/asynch)||Register|
|Integrated computing||Integrating Computer Science in Elementary Classrooms--Learn how to effectively integrate lessons that teach computational thinking skills into your elementary classroom. Explore high interest, plugged and unplugged activities that can support and enhance content in multiple subject areas. This workshop requires participants to have basic knowledge of Code.org, Scratch, or another coding tool appropriate for young children and will combine synchronous sessions, independent work, and small group collaborations. 1.0 CPD credit (15 hours: August 2-August 5, 8:30-11:30am 3 hours a day for 4 days plus 3 hours of work on your own)||
|School Library Media and Computer Science||
The Maryland Computer Science standards, School Library Media Standards, and Digital Learning Standards have significant areas of overlap. All of these standards can be leveraged by Media Specialists to create highly engaging and effective lessons in many curricular content areas. During this workshop we will explore the intersections among the standards and examine examples of school library lessons that address these standards as well as content area standards. Media Specialists will develop their own examples that can be implemented in their schools. 1.0 CPD credit (6 hours, June 28 8:30-2:30, with additional 9 hours of asynchronous work)
|Unplugged Computational Thinking||Engage students in computational thinking without using a computer. These essential, cross-curricular concepts can be taught without any devices in K-5, as well as with floor robots and other screenless tools. 0.5 CPD credit (8 hours: July 21 & 22-8:30-12:30, 4 hours a day for 2 consecutive days)||Register|
|Computational Thinking for Middle School Educators||
Examine computational thinking concepts in-depth, explore how they are included as part of the curriculum, and create opportunities to utilize these concepts to strengthen learning and engagement for all students. Open to all MS educators, especially those teaching courses that meet the CL/T requirement. 1 CPD credit (15 hours: Tentative dates [may change] July 7 & 8; 8:30-4:30; 2 days)
|Integrating Artificial intelligence||Are you new to Artificial Intelligence? Are you curious to know how you can incorporate some of these high-interest ideas and engaging activities in any class? Join this online class of interactive activities from MindSpark Learning and IBM with local online discussion groups to build your understanding of how Artificial Intelligence affects all of us and how we can support the students of today to be informed consumers and creators. Learn about ethics, impacts, machine learning, natural language processing and more. 1 CPD credit (15 hours total: June 28-July 16, or July 19- Aug 6. 2hrs synch and 3hrs asynch a week for 3 weeks Meets M and Th 7-8pm)||
Register for June28
Register for July19
|Techquity||Techquity - Teaching Equity in Technology through Artificial Intelligence. This unit for middle school students offers many hands-on engaging activities while highlighting the inequities that technology can foster if not made with care. Use lessons that explore innovations in computing through engaging projects and raise awareness of issues of equity and impact. AI is a doorway into technology that is highly engaging for students and encourages them to understand its inner working and effects on their lives.
1 CPD credit (15 hours total: July 19- Jul 22; 8:30am-12:30pm )
|School counselors||A workshop that focuses on an understanding of the disciplines and career awareness in computing and cyber. Choose July 7 or August 4. 0.5 CPD credits|| To register choose either
July 7 or
More Advanced Workshops
|Follow-up Workshops for those who have some familiarity|
|Deep Dive into Code.org CS Fundamentals||Developed with Code.org’s professional learning values in mind, the Deep Dive workshop provides teachers who have already used Code.org CS Fundamentals with a hands-on learning experience with other like-minded teachers. Teachers are given the space to work through the individual challenges in carefully crafted sessions led by experienced facilitators, most of whom were (and often still are) classroom teachers. 0.5 CPD credits (7.5 hours: July 19 and 20, 8:30am-12:30pm 4 hours a day for 2 days)||Register|
|Artificial Intelligence Follow Up||Have you already explored the basics of Artificial Intelligence? Would you like to connect with other Maryland teachers to try out the newest online tools and curriculum and develop a follow-up lesson plan to dig deeper into this exciting area? Learn about AI & Dance, AI & the Environment, and peek into how AI makes decisions. Spend some time teaching the Teachable Machine and Machine Learning for Kids. 1 CPD credit (15 hours total: August 9- August 13, 8:30-11:30 am; 6 hrs synch, 9 hrs asynch)||Register|
|Scratch in Science and Social Studies||Use Scratch to create interactive stories, games, and animations in any subject area. This workshop builds on the basic introduction to Scratch for K-8 teachers and will combine synchronous sessions, independent work, and small group collaborations. 1.0 CPD credits (15 hours total: July 12 & 13 8:30-4:30, 8 hours a day for 2 days)||Register|
|Scratch Encore||This session is designed for those who already know the basics of Scratch, and want to dig deeply into high-quality lessons that were designed with support, engagement, and differentiation in mind. 1 CPD credit (16 hours: July 26-29, 8:30-12:30, 4 hours a day for 4 days, blended synch and asynch)||Register|
|Storytelling with Scratch: Bringing CS into the school library and content areas||Dive deep into the potential of computer science to enhance your content area. Explore, imagine and develop ideas that allow you to reimagine how you teach specific concepts. Open to any educator with a basic knowledge of the Scratch or Scratch Jr. programming language. 1 CPD credit (15 hours, July 12 & 13 8:30-4:30, 2 days)||Register|
|Strategies for Effective and Inclusive CS Teaching for Equity||Attract, retain, and support diverse students to your CS program. Significant disparities exist in enrollment especially in advanced CS courses for females, underrepresented minorities (URM), and economically disadvantaged students. This session will help educators to identify and address some of the root causes of these disparities with research-based professional development. 2 CPD credits (6 Wednesday evenings 6-7:15 pm from July 7- August 11 plus asynchronous work
30 hours total synchronous and asynchronous time)